Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 15, NWS Marquette, MI

September 3, 2019Marquette County, Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 3, 2019, 5:26 AM EDT for Marquette County, Schoolcraft County, Michigan. It took effect at Sep 3, 2019, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2019, 5:26 AM EDT (09:26 UTC)
In effect from
Sep 3, 2019, 8:00 AM EDT
Expired
Sep 3, 2019, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

Counties Marquette County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 55 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WHUS43 KMQT 030926
CFWMQT

Lakeshore Hazard Message
National Weather Service Marquette MI
526 AM EDT Tue Sep 3 2019

MIZ014-040200-
/O.NEW.KMQT.BH.S.0015.190903T1200Z-190904T0200Z/
/O.CON.KMQT.LS.Y.0004.190903T1200Z-190904T0000Z/
Southern Schoolcraft-
526 AM EDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The National Weather Service in Marquette has issued a Beach 
Hazards Statement for dangerous swimming conditions, which is in 
effect through this evening. 

* Winds...South winds will gust 35 to 45 mph today across 
  northern Lake Michigan. Expect the strongest winds during the 
  late morning and early afternoon. 

* Waves...Waves will build 5 to 9 feet. The highest waves are
  expected during the morning through the mid-afternoon hours. 

* Impacts...Due to the large, pounding waves, minor lakeshore
  flooding and erosion is expected on Tuesday. Strong and
  dangerous currents, including rip and outlet currents, will make
  swimming dangerous.

For Southern Schoolcraft County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today near
Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds and waves
will generate flooding of low areas along the lakeshore.

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars, near shoreline
structures, and near river mouths or other water outlets. 

&&

$$

MIZ005-040200-
/O.NEW.KMQT.BH.S.0015.190903T1200Z-190904T0200Z/
Marquette-
526 AM EDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions, which is in 
effect through this evening.

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan. 

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Marquette County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today in
Middle Bay north of Presque Isle and at Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars, near shoreline
structures, and near river mouths or other water outlets. 

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 5:09 AM EDT, 17 minutes earlier.

Area forecast discussion, Sep 3, 5:09 AM EDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Marquette MI
509 AM EDT Tue Sep 3 2019

.SHORT TERM...(Today and tonight)
Issued at 458 AM EDT TUE SEP 3 2019

A complex of showers and isolated embedded thunderstorms tracked
across western and central Upper Michigan, continuing on it's track
eastward as of this issuance. This complex eventually evolved into
an MCV, with the main area of broad rotation having tracked eastward
just south of the WI/MI border, and into the south central parts of
Upper Michigan. Winds on the backside of the stratiform
precipitation across the west did pick up in intensity as mixing
and/or a possible weak wake low developed. Further upstream of the
area, water vapor imagery shows the main, vigorous shortwave
expected to pivot across the Upper Great Lakes later today,
beginning to dig south across northern Minnesota. RAP analysis shows
925-850mb moisture transport continuing to move northeast ahead of
this wave, coupled with some elevated instability, which has lead to
additional thunderstorm developing behind the main complex of
showers/storms already moving east this morning, and ahead of the
main shortwave to our northwest.

The main complex of showers and isolated thunderstorms currently
pushing east across the area this morning will continue on it's east-
northeast trajectory bringing widespread precipitation from west to
east across the area. This first round moving through is aided by
strong moisture transport and LLJ, the nose of the strongest warm
air advection/isentropic lift, and upper-level jet dynamics. The
highest rainfall amounts through the rest of the morning into the
early afternoon hours are expected across central and eastern Upper
Michigan, where one-half to around 1 inch of rain look likely.
Certainly not out locally higher amounts if additional embedded
thunderstorms to develop. After this first round of showers/storms,
there will be a break in the precipitation, but as the above
mentioned shortwave digs south and eventually pivots across the
Upper Great Lakes, large-scale lift will favor the development of
additional showers and storms. With strong dynamics at play, any
stronger updrafts that can develop and remain organized will have
the potential to produce damaging winds and maybe some hail.

Large-scale lift will also favor the deepening of a surface low as
it tracks east across the Upper Peninsula and Lake Superior
throughout today. Ahead of the surface low, warm air advection will
work to try and keep things more stabilized from a wind perspective.
However, given the strong momentum fields in play this morning,
think it won't take much to help mix down some stronger southeast
winds between 15 and 25 mph. Later today, as the surface low tracks
east across the region wind directions will vary, with southwest
winds lingering across the east half of Upper Michigan, and
funneling off of Lake Michigan with gusts of 35 to 45 mph possible
at times. Gusty winds out east will become westerly, and then
northerly late this evening and throughout the overnight hours. Out
west and across the central, winds will become westerly this
afternoon, and then gradually turn more northerly this evening and
overnight. With a strong pressure gradient on the backside of the
deepening low, and at least 4-6mb/3-hour pressure rises moving into
the area, strong and gusty winds remain likely as the surface low
exits into Ontario this evening.

Due to the expected, strong onshore winds across Southern
Schoolcraft County today, a high swim risk is expected along with
the potential for minor beach erosion and lakeshore flooding. Did
maintain the inherited lakeshore flood advisory, and issued a beach
hazard statement to highlight the additional threats for today.
There also looks to be a period of moderate to high swim risk for
Marquette County throughout today, so did opt to issue a beach
hazard statement. Tonight, with winds over Lake Superior turning
northerly, this will send a surge of 8 to 12 foot waves across the
tip of the Keweenaw and east of Big Bay from Marquette County
over to Whitefish point. Will issue an SPS to highlight and
mention the potential threats for minor beach erosion and
lakeshore flooding across these areas for tonight, and will let
the day shift re- evaluate the need for any advisory products.

.LONG TERM...(Wednesday through Monday)
Issued at 418 AM EDT TUE SEP 3 2019

High pressure moving in at the start of this forecast period will
allow for benign weather conditions to prevail on Wednesday. This
will be short-lived though as the next low approaches the Upper
Great Lakes by week's end. After a very chilly start for at least
the interior portions of the U.P. Thursday morning, PoP chances
start to rise as the day progresses, looking to overspread the area
by later in the day. Although there currently doesn't look to be a
whole lot of instability to work with, there could be enough
creeping in by the afternoon hours (diurnally-driven), prompting the
inclusion of a slight chance mention. PoP chances should be clear of
the area by later Friday, if not earlier.

For this weekend, while the forecast is dry, there is some
uncertainty in whether or not it remains completely dry on Saturday.
Passage of a reinforcing frontal boundary, coupled with an upper jet
cruising by, and perhaps Lake Superior assisting as a moisture
source, all could be enough to allow for some light rain showers to
develop. There is a lot of uncertainty either way though at this
juncture.

The next more definitive precip chances arrive almost exactly one
week from this morning, as models depict a deepening low scooting by
the forecast area. In the meantime, temperatures are anticipated to
remain below normal for early September, with highs topping out in
the 60s for most locations/days. The coolest day of this forecast
period looks to be Saturday due to the previously aforementioned
fropa, with many highs only reaching the upper 50s. Lows will of
course respond accordingly, with the coolest nights, as already
alluded to, occurring tomorrow night and again Saturday night/Sunday
morning.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 118 AM EDT TUE SEP 3 2019

VFR conditions will deteriorate overnight into Tue morning as a
vigorous disturbance approaching from the w will likely spread an
area of shra/tsra across Upper MI, resulting in conditions falling
to IFR at all terminals for at least a few hrs. Gusty se to s winds
are also expected to develop along with LLWS as 45-55kt low-level
jet translates across the area. Winds will become very gusty (30-40
kt) out of the w-nw in the wake of a cold frontal passage Tue
afternoon as cigs improve to MVFR and rain ends.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 458 AM EDT TUE SEP 3 2019

Vigorous low pres system will track eastward across Lake Superior
today. Ahead of this low, winds will ramp up to southeast gales of
35-40kt, especially at high obs platforms. The highest obs platforms
could see brief gusts to 45kt. As the low tracks east today, winds
will switch to the west and the northerly. The track of the low and
resulting pressure rises on the backside should result in northerly
winds reaching gale force later today/tonight. By Wednesday morning,
gales will have subsidence wind winds between 15 and 20 knots. high
pressure moving in late Wednesday and Thursday will allow for light
winds to prevail through much of Thursday and Friday. Low pressure
passing north of Lake Superior on Friday into Saturday will usher in
a chilly air mass heading into the weekend. The unstable conditions
over the lake will likely result in gusty winds up to 25-30kt.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ014.

  Lakeshore Flood Advisory until 8 PM EDT this evening for MIZ014.

Lake Superior...
  Gale Warning until midnight EDT tonight for LSZ250-251-267.

  Gale Warning until 10 PM EDT this evening for LSZ264>266.

Lake Michigan...
  Gale Warning until 11 PM EDT this evening for LMZ221-248-250.

&&

SHORT TERM...Ritzman
LONG TERM...lg
AVIATION...Voss
MARINE...Ritzman
Hazardous weather outlook, Sep 2, 4:06 PM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
406 PM EDT Mon Sep 2 2019

MIZ001>007-009>014-084-085-032015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
406 PM EDT Mon Sep 2 2019 /306 PM CDT Mon Sep 2 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A high swim risk is expected to continue for Lake Superior
beaches across Marquette and Alger counties this evening. See the
latest beach hazard statement for further details.

Thunderstorms moving into western Upper Michigan tonight could
bring gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue across Upper Michigan on Tuesday.
Gusty winds will be possible with stronger storms.

A high swim risk is expected to develop for Lake Michigan
beaches across Southern Schoolcraft County on Tuesday, along with
minor beach erosion and lakeshore flooding concerns.

A high swim risk is expected to develop again for Lake Superior
beaches across Marquette and Alger County Tuesday afternoon
through Wednesday afternoon. Minor beach erosion and lakeshore
flooding is possible east of Marquette Tuesday evening into
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-032015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
406 PM EDT Mon Sep 2 2019 /306 PM CDT Mon Sep 2 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances return early Tuesday and linger throughout
the day.

Southeast gales to 40 knots are expected on Tuesday, especially
over the north central and east half of the lake. Then, behind a
departing low, north gales to 35 knots are possible, especially
over the north central and east half. See the latest Open Lake
Forecast and Marine Message for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-032015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
406 PM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances return Tuesday.

South to southwest gales to 40 knots are possible Tuesday. See
the latest Nearshore Marine Forecast and Marine Message for more
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Special weather statement, Sep 3, 2:34 AM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
234 AM EDT Tue Sep 3 2019

MIZ002-003-009-084-030800-
Ontonagon-Northern Houghton-Gogebic-Southern Houghton-
Including the cities of Ontonagon, Houghton, Hancock, Ironwood,
Kenton, and Sidnaw
234 AM EDT Tue Sep 3 2019 /134 AM CDT Tue Sep 3 2019/

...STRONG WINDS ON THE TRAILING EDGE OF PRECIPITATION...

Showers and isolated thunderstorm are moving across western Upper
Michigan this morning. In the wake of this convection, a period of
strong and gusty east to southeast winds are expected to develop.
Wind gusts of 40 to 50 mph will be possible at times. Expect these
winds to persist for about one hour after precipitation has ended.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:41 AM EDTSpecial Marine WarningMQT94 min

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.